Man dies from 'bath salts' overdose

The effects of "bath salts" include hallucinations, erratic and aggressive behaviour, seizures and loss of consciousness.
The effects of "bath salts" include hallucinations, erratic and aggressive behaviour, seizures and loss of consciousness.

A Kapiti man has died following a suspected overdose of a drug known as "bath salts" and three others have been recently hospitalised after taking it.

The 27-year-old was airlifted to Wellington Hospital on Monday but died in the Intensive Care Unit last night.

A 25-year-old man has also been arrested and charged with drug-related offences after Kapiti-Mana Police executed a search warrant at a Waikanae address.

Alex Nathan Webster appeared in Porirua District Court this morning and entered no plea to a charge of supplying amphetamine, a class B drug.

He will stay in custody until his next appearance on Friday.

Senior Sergeant Anita Dixon said police investigations were ongoing.

"We are continuing our investigations this morning, including a further search of the property and to see whether there is a link to the man's death and the drug supplied.

"This is one of four reports that Kapiti Police have received of people having taken a recreational drug and needing to be hospitalised due to the adverse effects."

Police believed all incidents involved the drug Alpha PVP (APVP), commonly referred to as "bath salts".

Its effects include hallucinations, erratic and aggressive behaviour, seizures and loss of consciousness.

Police said they were concerned more people may have bought the drug without knowing exactly what it was and recommended anyone who had bought such a drug over the past week to destroy it.

"While it is reassuring that we have been able to move quickly to identify this particular supplier of drugs, it is a reminder to people about the dangers of recreational drug use, and a drug that is currently available that is causing such adverse reactions," said Sergeant Dixon.

"More and more often we are seeing dealers 'cutting' drugs with other substances that make the effects unpredictable and highly dangerous.

"There is no such thing as a 'reliable' or 'safe' high. In this case, the pursuit of a high has cost this young man his life and at least three others have been very lucky to survive."

She recommended people struggling with drug addiction seek professional help and the support of friends and family.

The Paraparaumu house where the dead man lived was closed up this afternoon, as a bunch of flowers lent against the door.

Neighbours and friends of the man were grieving for the loss of someone who they said was doing well for himself.

They wondered who would give bath salts to someone else, knowing they can be harmful.

"He was just one of those happy guys. He always made people smile.

"He's one of those guys that gets along with everyone," said one man.

"He didn't deserve this that's for sure."

The man, who said he knew the dead man well, was shocked something like this could happen to good people. It would act as a warning to others, he said.

- NZ Herald

Get the news delivered straight to your inbox

Receive the day’s news, sport and entertainment in our daily email newsletter

SIGN UP NOW

© Copyright 2016, NZME. Publishing Limited

Assembled by: (static) on production bpcf02 at 27 Sep 2016 01:44:20 Processing Time: 675ms